Family of Worthing woman who died from rare reaction to chemotherapy drugs are ‘hopeful’ as changes made
The family of a ‘much-loved’ Worthing woman, who died following a relatively rare complication of chemotherapy, are calling for more to be done to highlight lung disease as a potential side effect of the treatment.
Cecilia Francis, known as Celia, died at Worthing Hospital from lung disease induced by the chemotherapy drugs paclitaxel and herceptin, which she was given as ‘add-on’ treatment for breast cancer, on October 28 last year.
An inquest into her death, held at Crawley Coroner’s Court on Friday, July 12, heard that the 61-year-old of Furzeholme, Worthing, had not been informed that pnemonitis, an inflammation of the lungs, was a potentially life-threatening side effect of these drugs in the literature from cancer charities that she was given at hospital.
Coroner Penelope Schofield said she would write to the charities to find out whether they had followed up on the family’s concerns.
The inquest heard that extra training had been put in place at Western Sussex Hospitals Trust to improve awareness over pnemonitis as a potential reaction to the drugs.
Celia’s family said after the inquest that they were ‘delighted’ with the outcome and hoped the changes made would make ‘a true difference to future cases of taxane-induced pneumonitis’.
Paying tribute, Celia’s daughter Karen described her mother as a ‘family orientated’, ‘intelligent’ and ‘well-informed’ woman who had been respected by colleagues at the higher education college in London where she worked before retiring.
Celia’s husband John said of his wife: “She offered me love, loyalty and compassion, emotional support and guidance.”
The inquest heard that Celia, a grandmother and mother-of-three had undergone a masectomy after being diagnosed with breast cancer in early 2018.
Following the operation, it was recommended that she undergo chemotherapy with paclitaxel and herceptin to reduce the risk of the cancer returning – a course of treatment described as ‘within the standard guidelines’ and ‘on the whole...well tolerated’.
Adrian Moss, consultant oncologist at Worthing Hospital, said it was predicted to give Celia a five per cent improvement in terms of her 10-year survival rate.
Celia’s husband John told the inquest that Celia, who was a ‘questioning’ and ‘cautious person’, was unsure about whether to go ahead with the chemotherapy and ‘agonised’ over the decision.
As part of their discussions, Dr Moss took Celia through a consent form which included a list of the potentially life-threatening side effects of the drugs – but John said he did not recollect any mention of the potential risk of lung problems.
If this had been raised, Celia would have had ‘immediate concerns’, he said, as both her mother and aunt had died from pulmonary fibrosis. “It would have been a red flag,” he said.
Dr Moss said he did not know about her family history of lung problems but said that even if he had done, it would not have made a difference to the course of treatment he advised.
However as Ms Schofield summarised, if Celia had known about the potential of the drug to cause lung disease: “The family think it may have made a difference to her deciding whether to proceed with the treatment or not.”
As it was, she agreed to undergo chemotherapy and commenced six rounds of treatment in August.
The inquest heard she experienced many common side effects, such as nosebleeds, hair loss and anxiety, and sought help on three seperate occasions – once at ambulatory care, once at Salvington Lodge and once over the phone.
Ms Schofield said that while the family felt these were ‘missed opportunities’, she could see that Celia’s deteriorating condition ‘was not immediately apparent’ to those giving her care.
On October 6, Celia was taken to hospital in an ambulance with symptoms including shortness of breath and was quickly admitted to the intensive care unit.
While her condition was ‘initially unclear’ and suspected to be sepsis, she was then diagnosed with pneumonitis, the inquest heard.
“There is no doubt she was treated as best she could be and they did all they could to save her,” said Ms Schofield – however the lung disease had taken hold and Celia sadly died.
While a postmortum has not yet taken place, Ms Schofield gave the cause of death as drug-induced lung disease caused by Paclitaxel and Herceptin, carcinoma of the breast and pnemonia.
Tim Hutson, a nurse at the hospital, said Celia’s case had resulted in a ‘serious incident’ being declared at Western Sussex Hospitals NHS Foundation Trust.
The inquest heard that another patient was also admitted to intensive care at the same time as Celia due to the same ‘very rare reaction’ to paclitaxel and Herceptin – though this patient survived.
The trust launched an investigation into the drugs, however no issues with the stock were found.
The inquest heard that the trust was now closely monitoring and reporting patients’ side effects to these drugs.
After the inquest, Celia’s family said: “We’re delighted with the result of the inquest, which comes after many months of hard work with Western Sussex Hospitals Trust.
“We want to thank the Trust for the kindness and professionalism they have shown to Celia and the family since the start of October, and feel that this happy outcome is testament to the ability of both sides to listen and be heard, and shows what can be achieved through collaboration.
“We are very hopeful that the changes to be made by the Trust and, in time, the major cancer charities, will make a true difference to future cases of taxane-induced pneumonitis.”
Dr Tim Taylor, medical director at Western Sussex Hospitals NHS Foundation Trust, said: “Our thoughts are with Celia Francis’ family and we wish to thank them for working so closely with us on the investigation into the death of their loved one.
“The coroner also commended the positive way in which the family engaged with the trust, following her conclusion that Celia died from a relatively rare complication from chemotherapy treatment.
“We hope this process has provided some comfort at this difficult time.”